Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 591, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2023, 2:07 PM EDT for Bartow County, Floyd County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 2:07 PM EDT (18:07 UTC)
- Expired
- Sep 9, 2023, 2:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartow County, GA, Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS52 KFFC 091807
SVRFFC
GAC015-115-091845-
/O.NEW.KFFC.SV.W.0591.230909T1807Z-230909T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
207 PM EDT Sat Sep 9 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Floyd County in northwestern Georgia...
West central Bartow County in northwestern Georgia...
* Until 245 PM EDT.
* At 206 PM EDT, a severe thunderstorm was located between Coosa and
Rome, and is drifting slowly north.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rome, Kingston, Shannon, Lindale, and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3429 8539 3430 8538 3431 8538 3434 8536
3437 8521 3430 8488 3415 8496 3418 8544
3427 8546 3429 8546
TIME...MOT...LOC 1806Z 178DEG 4KT 3425 8528
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
627
WWUS52 KFFC 091830
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Sat Sep 9 2023
GAC015-115-091840-
/O.CAN.KFFC.SV.W.0591.000000T0000Z-230909T1845Z/
Floyd GA-Bartow GA-
230 PM EDT Sat Sep 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD AND WEST
CENTRAL BARTOW COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 3429 8539 3430 8538 3431 8538 3434 8536
3437 8521 3430 8488 3415 8496 3418 8544
3427 8546 3429 8546
TIME...MOT...LOC 1828Z 178DEG 4KT 3428 8528
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:48 PM EDT, 19 minutes earlier.
Area forecast discussion, Sep 9, 1:48 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 148 PM EDT Sat Sep 9 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Sunday) Issued at 400 AM EDT Sat Sep 9 2023 Key Messages: - There is a marginal risk for thunderstorms with severe downburst winds in eastern Georgia between 2 PM and 8 PM today. - Slow moving storms could produce isolated flooding in northeast Georgia today. Today through Tonight: An upper level trough and a stationary frontal boundary draped over the region should combine with diurnal heating to promote scattered thunderstorm development this afternoon and evening. Instability (MUCAPE 2000-2500 j/kg) may be sufficient for a couple strong or severe storms over central and eastern Georgia between 2 PM and 8 PM, with the primary concern being isolated downburst wind damage. Meager lapse rates (700-500 mb lapse rates ~5.5 C/km) and limited shear (0-6 km shear 10-15 kt) should keep severe hail off the hazard bingo card today. The SPC's Day 1 Outlook currently has a Marginal Risk (level 1 of 5 ) for severe weather painted over eastern Georgia, and this seems reasonable given ambient conditions. Slow storm motions could also result in locally heavy rainfall, especially in northeast Georgia. This could lead to isolated flooding (see the WPC's Day 1 Excessive Rainfall Outlook). Be prepared for thunderstorms to interrupt outdoor activities for a brief period today. High temperatures this afternoon should be within 2 to 3 degrees of seasonal averages. Expected highs in the mid to upper 80s, unless you are in the mountains of north Georgia where highs will be closer to 80 degrees. Isolated thunderstorms may linger into tonight, especially over northeast Georgia. Overall though, storm coverage should decrease significant after sunset, with most of the region enjoying quiet weather tonight. For Sunday: The regional weather pattern will remain relatively unchanged on Sunday. Both the stationary surface front and the upper level trough should still be hanging around. Expect these features to combine with diurnal heating to produce more scattered thunderstorm activity Sunday afternoon and evening. Though we are't highlighted in an SPC outlook at this time, any stronger updrafts may result in and isolated downburst wind threat. Albright && .LONG TERM... (Sunday night through Friday) Issued at 400 AM EDT Sat Sep 9 2023 Key Messages: - Slight chance to chance rain/Tstorms during afternoon in some part of north and/or central Georgia Monday and Tuesday. - Frontal passage in middle of the week will bring increased rain chances ahead of it, followed by fall like temps behind. Forecast: CWA remains stuck in a trough through the beginning of the week as we remain on the eastern periphery of a subtropical ridge located over the SW CONUS and the western periphery of Bermuda high. Some onshore flow from the Atlantic will bring enough moisture at the beginning of the week to allow for some slight chance to chance diurnal thunderstorms during the afternoon, though nothing organized given lack of forcing aloft. Wednesday will see initial frontal boundary approaching Georgia as large trough digs into the eastern CONUS. Timing of front will be crucial to overall rain/Tstorm chances, so have chosen to leave just a blanket slight chance to chance PoPs in place until we get a bit closer in time and can narrow things down a bit. Drier continental airmass will surge in behind the front overnight Wednesday into Thursday, bringing fall like temps to the CWA. Forecast lows Thursday morning are a brisk 50s across much of north GA and 60s in central Georgia. Highs Thursday are in the 70s in north Georgia and low to mid 80s in central Georgia. This airmass may continue to filter even further into Georgia through the next day or two, allowing temperatures (and dewpoints) to drop even further going into the weekend. Lusk && .AVIATION... (18Z TAFS) Issued at 138 PM EDT Sat Sep 9 2023 Mixed bag of SCT/BKN cigs across the area this afternoon. SCT tsra has already begun popping up across the ATL metro this afternoon thus bumped up the TEMPO groups to reflect current radar trends. TSRA activity should start to taper off after 00z. Lower cigs/vsbys possible with any tsra activity. Winds may flip flop from the west to east side thanks to the storms but largely expecting winds to remain on the east side. Lower cigs/vsbys after 08z and continuing into Sunday. //ATL Confidence...18Z Update... Medium confidence on all elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 83 64 86 / 50 40 20 10 Atlanta 67 85 66 88 / 30 30 20 10 Blairsville 60 76 59 80 / 40 60 20 20 Cartersville 65 84 63 87 / 30 40 10 10 Columbus 69 90 69 92 / 20 20 10 20 Gainesville 66 81 64 85 / 60 40 20 10 Macon 67 87 68 90 / 30 20 20 20 Rome 65 84 64 89 / 20 30 10 10 Peachtree City 65 86 64 89 / 20 30 10 10 Vidalia 69 88 69 90 / 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Albright LONG TERM....Lusk AVIATION...07
Hazardous weather outlook, Sep 9, 11:10 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1110 AM EDT Sat Sep 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101515- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1110 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms should affect the region today. A couple storms could produce severe downburst winds between 2 PM and 8 PM, especially in eastern Georgia where the risk for severe weather is Marginal (level 1 of 5). The is also a Slight Risk (level 2 of 4) of locally heavy rain leading to flooding in northeast Georgia. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated afternoon and evening thunderstorms are possible in the region Sunday, Tuesday and Wednesday of next week. Severe weather is not anticipated at this juncture. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Sep 9, 1:05 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT Sat Sep 9 2023
GAZ019-030-091730-
Polk GA-Floyd GA-
105 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southwestern Floyd
and western Polk Counties through 130 PM EDT...
At 105 PM EDT, a strong thunderstorm was over Cedartown, moving
northwest at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cedartown, Cave Spring, Fish Creek, and Lindale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3420 8544 3425 8526 3404 8509 3394 8523
3403 8541 3418 8544
TIME...MOT...LOC 1705Z 133DEG 9KT 3404 8523
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 1:36 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
136 PM EDT Sat Sep 9 2023
GAZ019-030-091800-
Polk GA-Floyd GA-
136 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Floyd and north
central Polk Counties through 200 PM EDT...
At 135 PM EDT, a strong thunderstorm was over Lindale, or 8 miles
south of Rome, moving north at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Cave Spring, Shannon, Seney, Pinson, Lindale, Coosa, and
Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3435 8535 3441 8519 3435 8502 3426 8502
3425 8501 3425 8502 3421 8502 3421 8505
3416 8504 3406 8509 3407 8531 3431 8538
TIME...MOT...LOC 1735Z 182DEG 12KT 3415 8520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 1:48 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Sat Sep 9 2023
GAZ020-031-091815-
Bartow GA-Paulding GA-
148 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of north central
Paulding and southwestern Bartow Counties through 215 PM EDT...
At 148 PM EDT, a strong thunderstorm was near Stilesboro, or near
Cartersville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cartersville, Euharlee, Emerson, Burnt Hickory Ridge, and Stilesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3414 8498 3423 8484 3409 8473 3401 8487
TIME...MOT...LOC 1748Z 141DEG 4KT 3408 8486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:05 PM EDT | Special Weather Statement | FFC | Polk | 25 min |
| Sep 9, 1:36 PM EDT | Special Weather Statement | FFC | Floyd | 24 min |
| Sep 9, 1:42 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 48 min |
| Sep 9, 1:48 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Sep 9, 2:09 PM EDT | Special Weather Statement | FFC | Fannin | 21 min |
| Sep 9, 2:22 PM EDT | Special Weather Statement | FFC | Floyd | 8 min |
| Sep 9, 2:24 PM EDT | Special Weather Statement | FFC | Cherokee | 21 min |
| Sep 9, 2:29 PM EDT | Special Weather Statement | FFC | Floyd | 16 min |
| Sep 9, 2:36 PM EDT | Special Weather Statement | FFC | Fannin | 24 min |
| Sep 9, 2:38 PM EDT | Special Weather Statement | FFC | Bartow | 37 min |
| Sep 9, 3:00 PM EDT | Special Weather Statement | FFC | Chattooga | 30 min |
| Sep 9, 3:14 PM EDT | Special Weather Statement | FFC | Gordon | 31 min |
| Sep 9, 3:23 PM EDT | Special Weather Statement | FFC | Gilmer | 37 min |
| Sep 9, 3:44 PM EDT | Special Weather Statement | FFC | Walker | 31 min |
| Sep 9, 3:56 PM EDT | Severe Thunderstorm Warning | FFC | Walker | 27 min |
| Sep 9, 4:04 PM EDT | Special Weather Statement | FFC | Gilmer | 26 min |
| Sep 9, 4:13 PM EDT | Special Weather Statement | FFC | Walker | 32 min |
| Sep 9, 4:30 PM EDT | Special Weather Statement | FFC | Bleckley | 30 min |
| Sep 9, 4:33 PM EDT | Special Weather Statement | FFC | Gilmer | 27 min |
| Sep 9, 4:51 PM EDT | Special Weather Statement | FFC | Rockdale | 24 min |
| Sep 9, 5:02 PM EDT | Special Weather Statement | FFC | Dade | 28 min |
| Sep 9, 5:06 PM EDT | Special Weather Statement | FFC | Emanuel | 24 min |
| Sep 9, 5:14 PM EDT | Special Weather Statement | FFC | Laurens | 31 min |
| Sep 9, 5:43 PM EDT | Special Weather Statement | FFC | Jackson | 32 min |
| Sep 9, 5:52 PM EDT | Special Weather Statement | FFC | Treutlen | 23 min |
| Sep 9, 6:14 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Sep 9, 6:30 PM EDT | Special Weather Statement | FFC | Jefferson | 30 min |
| Sep 9, 6:44 PM EDT | Special Weather Statement | FFC | Putnam | 31 min |
| Sep 9, 6:45 PM EDT | Special Weather Statement | FFC | Washington | 30 min |
| Sep 9, 7:04 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| Sep 9, 7:13 PM EDT | Special Weather Statement | FFC | Greene | 32 min |
| Sep 9, 7:15 PM EDT | Special Weather Statement | FFC | Monroe | 30 min |
| Sep 9, 7:29 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Sep 9, 7:41 PM EDT | Special Weather Statement | FFC | Warren | 34 min |
| Sep 9, 7:42 PM EDT | Special Weather Statement | FFC | Butts | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.